Objective: To report a case of sustained hypotension associated with the use of intravenous metoclopramide.
Case summary: A 50-year-old woman developed a hypotensive episode lasting approximately 90 minutes after the administration intravenous metoclopramide for the treatment of a migraine. The patient presented to the emergency department after she woke up with a severe headache that was much worse than her normal migraine headaches. Her past medical history included migraines, diabetes type 2, hypertension, and hyperlipidemia. Fifteen minutes after the administration of intravenous metoclopramide 10 mg, the patient's systolic blood pressure decreased from 138 to 84 mmHg (a mean arterial pressure decrease of 40.7 mmHg). The patient was given 1 L of intravenous NaCl 0.9% that had minimal effect on blood pressure. The patient did not reapproach her baseline systolic blood pressure until 90 minutes after the metoclopramide administration when it was measured at 138 mmHg. Subsequent contrast tomography of the head was negative and the patient's headache was successfully treated with butalbital/acetaminophen/caffeine. The patient was discharged home the same day.
Discussion: There are few published case reports of metoclopramide-induced hypotension in the current literature. Of those published, all showed transient hypotension with metoclopramide, lasting seconds to minutes. An objective causality assessment for drug-associated adverse drug reaction showed metoclopramide as a probable cause of the patient's hypotension (Naranjo score of 5). In this case, several indicators of metoclopramide induced hypotension were evident, including the timing of the hypotension after drug administration and the lack of any other possible causes of hypotension. This is the first published case report of sustained hypotension due to intravenous metoclopramide.
Conclusion: Intravenous metoclopramide may cause sustained episodes of hypotension.
Keywords: Metoclopramide induced hypotension.